What is Nightshade Poisoning?
The nightshade also goes by the name of ‘belladonna’. When many people hear this name, they know it is a plant they should keep their dog away from due to its toxic reputation. The plant is native to many areas so being knowledgeable about what plants are growing in your yard is extremely important. This plant causes serious toxic side effects when ingested. Dilated pupils and difficulty breathing are two signs that you may see as the poisonous effects begin. Hospitalization may be needed; do not wait for symptoms to start before acting. If you believe your pet has sampled the nightshade or witnessed your dog ingesting this plant, take them to a veterinarian as soon as possible.
The nightshade plant is a shrub type plant that produces purple flowers and is found across North America. While this plant is a native plant in many areas, it is extremely toxic to your dog. If you believe your dog ingested a part of this plant, contact the veterinarian immediately and take your pet in for evaluation.
Book First Walk Free!
Symptoms of Nightshade Poisoning in Dogs
Onset of symptoms will vary depending on how much nightshade was ingested. Toxicity symptoms include
- Excessive drooling
- Loss of appetite
- Inflammation of the stomach
- Inflammation of the intestine
- Change in behavior
- Dilated pupils
- Difficulty breathing
- CNS depression
- Slow heart rate
- Progressive paralysis
While some of these symptoms may be considered mild, many of them are extremely severe. The quicker you receive veterinary care for your dog, the better his chances of recovery.
The nightshade plant is in the Solanaceae family and Solanum genus. There are multiple species of nightshade, all poisonous to your dog if ingested. Common names include deadly nightshade, black nightshade, bittersweet nightshade, and silverleaf nightshade.
Causes of Nightshade Poisoning in Dogs
The toxins the nightshade plant produces are solanine, saponins, and atropine-like substances. Solanine is poorly absorbed by the body leading to gastrointestinal upset. If solanine does get absorbed by the body, CNS depression and slowed heart rate commonly occur. Saponins disrupt normal cell pathways leading to cell death. Atropine is a drug commonly used in veterinary medicine to keep the heart rate strong during surgery and to prevent hypersalivation. However, when given in excess or ingested via the nightshade plant, it becomes toxic. The leaves and berries of the nightshade plant contain the most potent amount of toxins.
Diagnosis of Nightshade Poisoning in Dogs
When you take your dog to the veterinarian, she will begin by performing a physical exam. Vitals will be taken and abnormalities will be noted. Blood work and other laboratory work may be performed to diagnose any internal damage. A complete blood count (CBC), chemistry panel, and packed cell volume (PCV) will provide the veterinarian with a broad understanding of how the organs are filtering the blood. A urinalysis may also be performed for further assessment of the kidneys.
If your dog is vomiting at the veterinarian’s office, the veterinary team will examine the contents for any clues as to what your dog ingested. If he is not vomiting, the veterinarian may induce vomiting to rid the stomach of any remaining plant particles. If your dog is experiencing diarrhea, a fecal sample will be collected and tested to rule out internal parasites or bacterial overgrowth.
A radiograph may be taken to allow the veterinarian a closer look at your dog’s heart and lungs if he is experiencing cardiac or respiratory issues. The veterinarian may also want to perform an ultrasound or an ECG as another form of assessment of the heart. The radiograph will also allow for skeletal evaluation of cause of paralysis.
Treatment of Nightshade Poisoning in Dogs
If your dog is experiencing respiratory problems, he will be started on oxygen support immediately. If he is having mild respiratory distress, he may receive oxygen via flow by or may be placed in an oxygen cage. If he is suffering severe respiratory distress, the veterinarian may have to intubate and keep him on oxygen via intubation until he stabilizes.
Your dog will be kept on monitoring equipment until his heart returns to its normal function. The monitoring equipment will give constant readings of the heart beat which will allow the veterinarian to observe exactly how the heart is functioning. If your dog’s heart rate is too slow or part of his heart is malfunctioning, the veterinarian may administer medications to counteract these abnormalities.
Your veterinarian may induce vomiting in your dog to expel any remaining plant particles from his stomach. If the vomit is clear and unsuccessful at producing any plant remnants, she may administer activated charcoal to bind and absorb the toxin before the body does. Fluid therapy will be started to flush the toxin from your dog’s body quickly and efficiently. Fluid therapy will also correct and prevent any degree of dehydration your dog may be suffering due to excessive vomiting and diarrhea.
Supportive medications may be administered to correct any heart rhythm malfunction as well as medications to cease tremors if your dog is experiencing them. If your dog is suffering incoordination, weakness, confusion or any related symptoms, the veterinarian will try to keep him calm and quiet to avoid any unnecessary excitement.
Recovery of Nightshade Poisoning in Dogs
Toxicity from the nightshade plant may be considered moderate to severe. The severity of the toxicity will be determined by which part of the nightshade plant was eaten and the amount your dog consumed. If your dog does not receive veterinary attention, his chance for a full recovery declines. The toxin can cause severe damage to your dog’s gastrointestinal tract which can lead to prolonged healing, loss of appetite, inability to absorb nutrients from his food, or even necrosis of a part of the digestive system. There is no way to heal necrotic tissue in the gastrointestinal tract; your dog would have to undergo surgery for removal of the necrotic section.
Once the nightshade toxin has left your dog’s system, his mood and behavior should return to normal. Inflammation should decrease in time and any weakness or trembling should cease. Paralysis may or may not be a permanent side effect your dog will have from nightshade poisoning. Heart rate and respiratory rate will be monitored closely but should return to normal with supportive therapies.
Your dog may be kept in the hospital until all symptoms subside and all of his laboratory work comes back normal. Even if you do seek veterinary attention as soon as possible, your dog may not recover. To prevent any of this from happening, educate yourself on what plants you bring in and around your home. The nightshade plant is very toxic and should never be ingested, chewed, or licked. Since the nightshade plant is a wild flower in many regions, do not let your pet stop and chew on unknown plants when out for walks. If you have this plant in your garden, be sure your dog access it. If you have it indoors, keep it at a height your dog cannot reach. Even the most well behaved dogs get curious and the consequences may be fatal.
Nightshade Poisoning Questions and Advice from Veterinary Professionals
My dog ate 3 halves of 3 small pepper plant leaves. She threw up the pieces and then threw up again with nothing in it. She seems totally fine now and ate her food and is happy and heartbeat seems fine. Just don't know if I need to be worried still.
my dog was eating berries in our backyard that i have never seen before but had just noticed it. he seemed to eat a lot but hasnt shown any side effects yet
Add a comment to Liv's experience
Was this experience helpful?
I think my dog may have eaten some bittersweet nightshade berries because we just found out we have some in our back yard. He is not eating but i think that he could have worms too.
If you suspect that Dragi has consumed some parts of a nightshade plant you should visit your Veterinarian immediately to be on the safe side; also you should be giving him a anthelmintic on a regular basis to prevent parasites. The quantity consumed would have a bearing on the severity of the symptoms. Regards Dr Callum Turner DVM
Add a comment to Dragi's experience
Was this experience helpful?